North Carolina, 2012

Hail in North Carolina, April 26, 2012

April 26, 2012 · NWS MRX · 2 events in 2 counties and zones

A frontal boundary lingered across southwest North Carolina during the afternoon hours producing scattered thunderstorms over the area. A few of the storms produced hail as large as golfball.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A frontal boundary lingered across southwest North Carolina during the afternoon hours producing scattered thunderstorms over the area. A few of the storms produced hail as large as golfball.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 26, 1:45 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 26, 1:45 PM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT THU APR 26 2012

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A COLD FRONT OVER THE OHIO RIVER VALLEY...WITH A WARM
AND HUMID AIR MASS LINGERING OVER THE FORECAST AREA. MSAS ANALYSIS
REVEALS A VERY UNSTABLE AIR MASS OVER MIDDLE TN AND CENTRAL KY AHEAD
OF THIS COLD FRONT...WITH SCATTERED CONVECTION ALREADY OCCURRING
OVER CENTRAL EAST TN. THIS COLD FRONT IS PROGGED TO MOVE SOUTHEAST
INTO THE FORECAST AREA THIS EVENING...TRIGGERING ADDITIONAL STRONG
TO SEVERE CONVECTION OVER THE ENTIRE FORECAST AREA. THIS COLD FRONT
IS PROGGED TO MOVE COMPLETELY THROUGH THE FORECAST AREA BY FRIDAY
MORNING...BUT SHOULD THEN BECOME QUASI-STATIONARY SOUTH OF THE TN
BORDER AS THE UPPER-LEVEL FLOW BECOMES ZONAL. AN AMPLIFYING UPPER-
LEVEL TROUGH OVER THE PLAINS WILL THEN CREATE A MORE SOUTHWESTERLY
UPPER-LEVEL FLOW OVER THE TN RIVER VALLEY...WHICH WILL THEN PUSH
THIS FRONTAL BOUNDARY NORTHWARD AS A WARM FRONT FRIDAY AFTERNOON AND
EVENING. WITH THIS FRONTAL BOUNDARY EXPECTED TO BE LINGERING AROUND
THE FORECAST AREA THROUGH SATURDAY NIGHT...WILL PLAN TO CONTINUE A
MENTION OF SCATTERED CONVECTION THROUGH THE PERIOD. AS FOR TEMPS...
GFS AND NAM GUIDANCE NUMBERS ARE IN GOOD AGREEMENT THROUGH SATURDAY
NIGHT...AND LOOK REASONABLE.

.LONG TERM (SUNDAY THROUGH THURSDAY)...WILL BE IN AN UNSETTLED
WEATHER PATTERN FOR MUCH OF THE EXTENDED. EARLY IN THE PERIOD...A
RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION FOR SUNDAY AND
MONDAY. THE MAIN STORM TRACK WILL BE TO OUR NORTH WITH OCCASION
CONVECTIVE BANDS EXPECTED TO SLIDE THROUGH THE MRX CWA. THE RIDGE
BREAKS DOWN...ALLOWING A SERIES OF WEAK DISTURBANCES TO MOVE ACROSS
THE AREA FOR CONTINUED ISOLATED TO SCATTERED CONVECTION THROUGH THE
REST OF THE PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   61  80  61  84  61 /  60  30  20  30  20
KNOXVILLE AIRPORT, TN     57  78  58  82  58 /  60  30  20  30  30
OAK RIDGE, TN             57  78  58  82  58 /  60  30  30  30  30
TRI CITIES AIRPORT, TN    51  76  55  80  53 /  60  20  30  30  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Apr 26, 9:50 AM EST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1050 AM EDT THU APR 26 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1050 AM EDT (950 AM CDT) THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY LATE THIS
AFTERNOON AND EVENING...TRIGGERING ADDITIONAL SHOWERS AND
THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE...BRINGING THE
POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL. IN ADDITION...AN ISOLATED TORNADO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A LINGERING FRONTAL BOUNDARY WILL BE THE FOCUS FOR SCATTERED SHOWER
AND THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND...WITH A FEW
ISOLATED SEVERE STORMS POSSIBLE EACH DAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AGAIN LATE THIS AFTERNOON AND
EVENING.

DMG

In the hours before

Local storm report, Apr 26, 4:32 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             MADISONVILLE            35.52N 84.36W
04/26/2012  E1.00 INCH       MONROE             TN   PUBLIC

&&
Special weather statement, Apr 26, 4:46 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EDT THU APR 26 2012

TNZ081>084-099-262230-
BLEDSOE TN-HAMILTON TN-MEIGS TN-RHEA TN-SEQUATCHIE TN-
546 PM EDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...HAMILTON...BLEDSOE...
SEQUATCHIE AND SOUTHERN RHEA COUNTIES UNTIL 630 PM EDT/530 PM CDT/...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF DUNLAP...MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRAYTON...
GRAYSVILLE...SALE CREEK...SHADY GROVE...BIRCHWOOD AND BIG SPRING.

MJB
Special weather statement, Apr 26, 5:23 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT THU APR 26 2012

NCZ060-061-262330-
CHEROKEE NC-CLAY NC-
623 PM EDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND CHEROKEE COUNTIES UNTIL
730 PM EDT...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MURPHY...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAYESVILLE...
BRASSTOWN...TUSQUITEE AND SHOOTING CREEK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Apr 26, 5:25 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             TELLICO PLAINS          35.37N 84.30W
04/26/2012  E1.00 INCH       MONROE             TN   911 CALL CENTER

&&
Special weather statement, Apr 26, 5:28 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT THU APR 26 2012

TNZ084-099-100-262315-
BRADLEY TN-HAMILTON TN-MEIGS TN-
628 PM EDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN MEIGS...HAMILTON
AND BRADLEY COUNTIES UNTIL 715 PM EDT...

AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SODDY-DAISY...OR 14 MILES SOUTHWEST OF
DAYTON...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND...
CHARLESTON...HOPEWELL...TASSO AND WATERVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Apr 26, 5:50 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT THU APR 26 2012

TNZ012>017-037>039-042-044-VAZ001-002-005-006-008-262330-
CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS
TN-LEE VA-NORTHWEST GREENE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SULLIVAN
TN-UNION TN-WASHINGTON VA-WASHINGTON TN-WISE VA-
650 PM EDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...LEE...CITY OF NORTON...
WISE...WESTERN WASHINGTON...SCOTT...RUSSELL...HAWKINS...HANCOCK...
HAMBLEN...GRAINGER...CLAIBORNE...CAMPBELL...EXTREME NORTHERN
WASHINGTON...UNION...SULLIVAN AND NORTHERN SCOTT COUNTIES UNTIL 730
PM EDT...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
NORTON TO JONESVILLE TO HARROGATE-SHAWANEE TO 12 MILES SOUTH OF
WILLIAMSBURG...AND MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE...
NORTON...WISE...SNEEDVILLE...GATE CITY...ROGERSVILLE...RUTLEDGE...
MAYNARDVILLE...KINGSPORT...PENNINGTON GAP...HARROGATE-SHAWANEE...BIG
STONE GAP...TAZEWELL...SURGOINSVILLE...WEBER CITY...BEAN STATION...
EWING...APPALACHIA...DRYDEN AND CLAIRFIELD.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TD

The radar

The Knoxville radar (KMRX), 130 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clay

When
April 26, 5:54 PM EST to 5:56 PM EST
Where
Clay County, 0.57 mi E of Hayesville
Measured
1.75 in hail
Reported by
State Official
Coordinates
35.050, -83.820

Law enforcement personnel reported thunderstorms produced golfball-size hail in Hayesville.

Hail, Cherokee

When
April 26, 7:35 PM EST to 7:37 PM EST
Where
Cherokee County, 0.69 mi N of Murphy
Measured
1 in hail
Reported by
Public
Coordinates
35.090, -84.030

An individual from the public reported thunderstorms produced quarter-size hail in Murphy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374989, 374990.